Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Raleigh, NC

May 10, 2000Chatham County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2000, 2:57 PM EDT for Chatham County, Randolph County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2000, 2:57 PM EDT (18:57 UTC)
Expired
May 10, 2000, 3:30 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chatham County, NC, Randolph County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-549 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 101858
SVRRDU
NCC037-151-101930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST RANDOLPH COUNTY IN NORTH CAROLINA
  CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 257 PM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 3
  MILES SOUTH OF RAMSEUR...OR ABOUT 10 MILES WEST OF SILER CITY...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR STALEY AROUND 305 PM EDT
  NEAR SILER CITY...HASTY AROUND 310 PM EDT
  NEAR PITTSBORO...BYNUM AROUND 335 PM EDT

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 3577 7971 3559 7968 3562 7908 3586 7911

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:10 AM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 10, 10:10 AM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
1010 AM EDT WED MAY 10 2000

.UPDATE...
OBSERVED TRENDS AND LATEST MODEL OUTPUT SUPPORT CURRENT
FORECAST WITH FEW CHANGES.

.DISCUSSION...
SFC ANALYSIS SHOWS PREFRONTAL TROUGH NC FOOTHILLS WITH FRONT
LAGGING IN ERN TN. BATCH OF DIMINISHING SHWRS IN TROUGH SLIDING
EASTWARD. CLD TOPS WARMING WITH LITTLE LIGHTNING. INSTABILITY AND
DEWPOINTS INCREASE A BIT FROM WEST TO EAST ACROSS CNTRL NC. RAOBS
SHOW MOISTURE IS VERY LIMITED. ATMOSPHERE IS CAPPED CNTRL PTNS.
BAND OF MID/HIGH CLDS RACING AHEAD OF FRONTAL CLD BAND.

EXPECTING SHOWER BAND TO PASS BY AND CONTINUE TO WEAKEN. THEN
INSTABILITY FROM AFTN HEATING SH]OULD GENERATE WDLY SCT TSTMS
THIS AFTN INTO ERLY EVE. MOST WILL NOT SEE RAIN. CHANCES ARE
A LITTLE BETTER E OF RAH THAN W OF RAH.

.RAH...NONE.

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:21 PM EDTSevere Thunderstorm WarningRAHNash24 min
May 10, 6:37 PM EDTSevere Thunderstorm WarningRAHChatham38 min
May 10, 7:01 PM EDTSevere Thunderstorm WarningRAHLee29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.